Alert archive / Utah / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 14, NWS Salt Lake City, UT

July 23, 2018Garfield County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 23, 2018, 4:57 PM MDT for Garfield County, Utah. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2018, 4:57 PM MDT (22:57 UTC)
Expired
Jul 23, 2018, 5:30 PM MDT
In force
33 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Garfield County, UT

The radar

The Cedar City radar (KICX), 68 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.0 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-274 J/kg
Mixed-layer LCL
2216 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

066 
WUUS55 KSLC 232257
SVRSLC
UTC017-232330-
/O.NEW.KSLC.SV.W.0014.180723T2257Z-180723T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Salt Lake City UT
457 PM MDT MON JUL 23 2018

The National Weather Service in Salt Lake City has issued a

* Severe Thunderstorm Warning for...
  Southwestern Garfield County in southern Utah...

* Until 530 PM MDT

* At 456 PM MDT, a severe thunderstorm was located over Bryce Canyon
  National Park, or 30 miles west of Escalante, moving northeast at
  15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is possible, along with wind 
           damage to roofs, siding, and trees. 

* Locations impacted include...
  Bryce Canyon National Park, Tropic and Rubys Inn. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3761 11217 3772 11225 3789 11204 3765 11186
TIME...MOT...LOC 2256Z 237DEG 12KT 3768 11216 

HAIL...1.00IN
WIND...60MPH
 
$$

DVC
2 follow-up statements
007 
WWUS55 KSLC 232316
SVSSLC

Severe Weather Statement
National Weather Service Salt Lake City UT
516 PM MDT MON JUL 23 2018

UTC017-232330-
/O.CON.KSLC.SV.W.0014.000000T0000Z-180723T2330Z/
Garfield UT-
516 PM MDT MON JUL 23 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR SOUTHWESTERN GARFIELD COUNTY...

At 515 PM MDT, a severe thunderstorm was located near Bryce Canyon 
National Park, or 26 miles west of Escalante, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Bryce Canyon National Park, Tropic and Rubys Inn. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3761 11217 3772 11225 3789 11204 3765 11186
TIME...MOT...LOC 2315Z 237DEG 12KT 3772 11209 

HAIL...1.00IN
WIND...60MPH
 
$$

Bonnette
632 
WWUS55 KSLC 232330
SVSSLC

Severe Weather Statement
National Weather Service Salt Lake City UT
530 PM MDT MON JUL 23 2018

UTC017-232339-
/O.EXP.KSLC.SV.W.0014.000000T0000Z-180723T2330Z/
Garfield UT-
530 PM MDT MON JUL 23 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GARFIELD COUNTY
WILL EXPIRE AT 530 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty 
winds up to 30-40 mph and heavy rain are still possible with this 
thunderstorm.

LAT...LON 3761 11217 3772 11225 3789 11204 3765 11186
TIME...MOT...LOC 2329Z 237DEG 12KT 3774 11206 

$$

Bonnette

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:51 PM MDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 23, 3:51 PM MDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
351 PM MDT Mon Jul 23 2018

.SYNOPSIS...A ridge of high pressure will slowly move from New
Mexico westward to southern California by Friday. This will effectively
shut off the monsoonal flow from midweek through this weekend
bringing hot and mainly dry conditions to the region.

&&

.SHORT TERM (Through 12Z Thursday)...The ridge axis that stretches
from New Mexico Nevada will become more consolidated over Arizona
midweek and over southern California by this weekend. This will
cause the tap of moisture from the monsoon moisture to be
severed. However, in the near term a weak disturbance over
northwest Utah continues to fade away today as it loses jet
support. Convection has been largely inhibited today by a dry slot
aloft, but due to PWATs still near an inch the summertime heating
is still able to get terrain driven thunderstorms to develop this
afternoon. These should all go to rest early this evening with the
sun setting. Have removed PoPs for after midnight.

Over south central Arizona there is a weak disturbance that the
GFS picks up on and brings into south central Utah tomorrow. Have
boosted PoPs to a higher chance category in this area for
Tuesday. Farther north and across the western valleys there should
be mainly dry conditions Tuesday.

The temperatures continue to warm under this ridge and there will
be some higher RH than we experienced earlier this month when well
above normal temperatures occurred. Therefore the Excessive Heat
Warning looks reasonable for Dixie and around Lake Powell for
Tuesday through Thursday.

Thunderstorms are likely to decrease in coverage on Wednesday as
slightly drier west to west northwest flow spreads in across the
CWA.

.LONG TERM (After 12Z Thursday)...The mid level ridge to our south
is expected to weaken somewhat (5-6 dam) Thursday. This will weaken
the subsidence aloft allowing for the development of scattered
afternoon showers/thunderstorms across the state Thursday & Friday.
Despite the precip, temperatures state wide will remain warmer than
average. This will be mostly evident in overnight low temps, as they
hover between 5-10 degrees warmer than normal over the next 7 days.
Daytime high temps should remain a few degrees above normal as well.

Current ensemble forecasts are still indicating the development of a
N-S oriented ridge over the Western CONUS as we move into the
weekend, however its axis placement & strength are still uncertain
ATTM. If the ridge establishes over western Utah a warmer and drier
airmass would take over, providing a pattern shift over what we have
experienced the past few weeks. Regardless of the placement of
the ridge axis, drying is still expected CWA wide next weekend
with lower PoPs and warmer than average temps.

&&

.AVIATION...Operational weather impacts will be limited today
at the KSLC terminal. Northerly winds will prevail through the
afternoon, with a switch to southeast expected between 04-05z, a bit
later than usual. Passing mid level clouds will keep the terminal
under VFR conditions throughout the TAF period.

&&

.FIRE WEATHER...The ridge axis over the western CONUS is currently
stretching from Texas to northwest Nevada. However, by midweek
the axis will be from Arizona to Oregon and then over southern
California for the weekend. This will prevent any monsoonal moisture
from moving into the region. Therefore the chance of thunderstorms
will remain on the low side and mainly terrain driven through this
week. The RHs will trend lower through this time frame as well.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Excessive Heat Warning from noon Tuesday to 10 PM MDT Thursday
     for UTZ019-021.

WY...None.
&&

SHORT TERM...Struthwolf
LONG TERM...Bonnette
AVIATION...Verzella
FIRE WEATHER...Struthwolf

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 23, 5:52 AM MDT, 11 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
552 AM MDT Mon Jul 23 2018

UTZ001>016-019>021-517-518-WYZ021-241300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
552 AM MDT Mon Jul 23 2018

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Showers and thunderstorms will be remain possible, mainly over the
higher terrain and adjacent valleys. Gusty winds and small hail
will be possible with the stronger storms. Isolated flash flooding
will remain possible, mainly near recent burn scars.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Temperatures will be very warm on Tuesday and remain elevated
through most the week. Consecutive days of warm temperatures
during both the daytime and overnight hours will lead to an
increased threat of heat-related illnesses.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Local storm report, Jul 23, 11:17 AM MDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1117 AM MDT MON JUL 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     FLASH FLOOD      8 SSE FRUITLAND         40.13N 110.75W
07/22/2018                   DUCHESNE           UT   NWS EMPLOYEE

            WATER RESCUES IN THE CAMELOT RESORT WITH REPORTS OF
            IMPASSABLE ROADS IN STRAWBERRY RIVER BASIN. DEBRIS FLOWS
            OFF OF THE DOLLAR RIDGE FIRE SPAWNED THIS FLOODING.

0546 PM     FLASH FLOOD      6 S MARYSVALE           38.35N 112.26W
07/22/2018                   PIUTE              UT   DEPT OF HIGHWAYS

            US89 CLOSED AT MP173 DUE TO FLOODING AND MUD MAKING
            ROADWAY IMPASSABLE

&&

MSTRUTHW
Special weather statement, Jul 23, 3:42 PM MDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
342 PM MDT MON JUL 23 2018

UTZ013-517-232230-
San Rafael Swell UT-Central and Southwest Mountains UT-
342 PM MDT MON JUL 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EMERY AND EAST
CENTRAL SEVIER COUNTIES UNTIL 430 PM MDT...

At 341 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 18 miles northeast of Bicknell, or 21 miles
northwest of Capitol Reef National Park...moving northeast at 5 mph.

Pea size hail and winds in excess of 40 mph will be possible.

This storm will remain over mainly rural areas of southwestern Emery
and east central Sevier Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Strong winds with these storms may occur well ahead of any rain or
lightning. Do not wait for the sound of thunder before taking cover.

&&

LAT...LON 3852 11127 3864 11143 3882 11126 3863 11100
TIME...MOT...LOC 2141Z 224DEG 6KT 3857 11136

Bonnette
Special weather statement, Jul 23, 4:49 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
449 PM MDT MON JUL 23 2018

UTZ020-518-232330-
Southern Utah Mountains UT-South Central Utah UT-
449 PM MDT MON JUL 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARFIELD COUNTY
UNTIL 530 PM MDT...

At 449 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm over Bryce Canyon National Park, or 32 miles west
of Escalante...moving northeast at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible.

Locations impacted include...
Bryce Canyon National Park, Tropic and Rubys Inn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 3759 11220 3773 11230 3789 11205 3767 11192
TIME...MOT...LOC 2249Z 238DEG 8KT 3767 11218

DVC

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 3:42 PM MDTSpecial Weather StatementSLCWayne48 min
Jul 23, 4:04 PM MDTSevere Thunderstorm WarningSLCCarbon, Duchesne41 min
Jul 23, 4:49 PM MDTSpecial Weather StatementSLC41 min

Nearby

Severe Thunderstorm Warnings in Utah, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.